Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Quad Cities, IA

August 24, 1998Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 24, 1998, 10:35 AM CDT for Delaware County, Iowa. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 10:35 AM CDT (15:35 UTC)
Expired
Aug 24, 1998, 11:40 AM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 10:50 AM CDTThunderstorm Wind 52Manchester, IA
Aug 24, 11:10 AM CDTThunderstorm WindSand Spg, IA
Aug 24, 11:17 AM CDTThunderstorm Wind 52Earlville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 10:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS1 KMLI 241536 RRA
SVRMLI
IAC055-241640-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1035 AM CDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEASTERN IOWA

* UNTIL 1140 AM CDT

* AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR INDEPENDENCE... MOVING EAST 35 TO 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MASONVILLE 1045 AM
  MANCHESTER 1055 AM
  DELAWARE   1110 AM
  EARLVILLE  1110 AM

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

JDH/PAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:45 AM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 1:45 AM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 AM CDT MON AUG 24 1998

THE 06Z SURFACE ANALYSIS SHOWED A BOUNDARY FROM MI TO KDBQ TO KDSM TO
SOUTHERN NE TO WY. UPPER CIRCULATION OVER ONTARIO DRIVING EASTERN
PORTION OF THIS BOUNDARY...BUT WESTERN PORTION HUNG UP AS FLOW IS
MAINLY PARALLEL TO FRONT. PROFILERS SHOW CWA IN RIGHT EXIT REGION OF
JET...A MOST UNFAVOURABLE POSITION FOR CONVECTION. SURFACE BASED
PARCELS CAPPED. THIS IS PROHIBITING TSRA SO FAR...ALTHOUGH 30KT LOW
LEVEL JET SUPPORTING SHALLOW MID-LEVEL CLOUDS SEEN ON IR LOOP. ABOVE
850MB LAPSE RATES CONDITIONALLY UNSTABLE...SO NOCTURNAL CONVECTION
STILL POSSIBLE...BUT DON/T BET ON IT. WEAK TROUGH ACROSS MN WAS
NOTED...MAINLY A DEW POINT DISCONTINUITY. WEAK SHORTWAVE NOTED ON
WATER VAPOUR OVER NE HELPING BROKEN TSRA THERE. SHORTWAVE OF INTEREST
FOR TODAY WAS RACING EAST OUT OF THE NORTHERN ROCKIES. THE EFFECTS OF
THE MT SYSTEM IS TODAY/S CONCERN.

THE 00Z ETA/NGM INITIALIZED OKAY AND AT 06Z REPRESENTED REALITY.
SPEEDY WESTERLY FLOW ACROSS THE NORTHERN US WILL CONTINUE TODAY. MT
SHORTWAVE WILL ZIP INTO WESTERN MN BY EVENING. FORCING AHEAD OF
SHORTWAVE WILL INDUCE WEAK LOW PRESSURE ALONG MAIN SURFACE
BOUNDARY...ENDING UP AS A WEAK LOW/INVERTED TROUGH OVER IA BY
00Z...GIVING US INCREASED SURFACE CONVERGENCE...SOMETHING WE DIDN/T
HAVE MUCH OF YESTERDAY...WHICH MADE MY FORECAST BUST.

FAVOURABLE RIGHT ENTRANCE REGION OF 85KT UPPER LEVEL JET STREAK WILL
MOVE TO MN/NORTHERN IA DESTABLIZING MID-LEVELS OF ATMOSPHERE WITH
7C/KM LAPSE RATES. 65KT 500MB JET STREAK FROM THE WEST COMBINED WITH
LOW LEVEL WINDS TURNING MORE SOUTHEAST AHEAD OF SURFACE LOW WILL
INCREASE LOW LEVEL TURNING BRINGING HELICITIES UP TO 300M2/S2. SOLAR
INSOLATION INCREASES CAPES TO 3KJ/KG. COMBINATION OF THESE FACTORS
SUGGEST SPIRITED CONVECTION LATER THIS AFTERNOON INTO THE EVENING
HOURS. NEGATIVE FACTOR WILL BE CAP...BUT MODEL SOUNDINGS SUGGEST CAP
WEAKENING TO 1C OR LESS BY 00Z. I/M HESITANT TO GET TOO EXCITED ABOUT
SEVERE PROSPECTS GIVEN YESTERDAY/S BUST /ONCE BITTEN...TWICE
SHY/...BUT GIVEN EXPECTED SURFACE DEVELOPMENT...IT SEEMS SEVERE MORE
POSSIBLE TODAY.

TEMPERATURES TODAY WILL BE NEAR YESTERDAY/S HIGHS WITH LITTLE CHANGE
IN LOWER TROPOSPHERE THERMAL PROFILE. THIS IS CLOSER TO WARMER FWC
READINGS.

WE NEED TO ADD POPS TO IA TODAY WITH REST OF FORECAST REASONABLE.

CID 90/30   DBQ 89/30   MLI 92/30   BRL 95/30

HELGESON

In the hours before

Special weather statement, Aug 24, 4:57 AM CDT, 5 hours 38 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-242155-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT MON AUG 24 1998

...ACTIVE WEATHER...

ALTHOUGH YESTERDAYS SIGNIFICANT WEATHER OUTLOOK DID NOT PAN OUT...IT
APPEARS TODAY/S FORECAST VERIFY BETTER.

LOW PRESSURE WILL CONTINUE TO DEVELOP OVER THE CENTRAL PLAINS TODAY
IN RESPONSE TO AN UPPER LEVEL JET STREAK ZIPPING ACROSS THE NORTHERN
PLAINS. THE LOW WILL MOVE ALONG A FRONTAL BOUNDARY DRAPED ACROSS
EASTERN IOWA AND NORTHWEST ILLINOIS. SOUTHERLY FLOW AHEAD OF THE LOW
WILL FOCUS MOISTURE CONVERGENCE ALONG THE FRONT. COOLER AIR ALOFT
AND HEATING NEAR THE GROUND WILL DESTABILIZE THE ATMOSPHERE.

SURFACE BASED INSTABILITY WILL BECOME MODERATE BY LATE AFTERNOON. A
65KT 500MB SPEED MAX WILL DRIVE INTO NORTHERN IOWA BY EVENING. WINDS
AT THE SURFACE WILL TURN SOUTH OR JUST EAST OF SOUTH. THIS SETS UP
WHAT WE CALL WIND SHEAR...WHICH IS THE CHANGE OF WIND DIRECTION AND
SPEED WITH HEIGHT. WIND SHEAR WILL BE SUFFICIENT TO SUPPORT ROTATING
UPDRAFTS AND POSSIBLE TORNADOES.

ALL OF EASTERN IOWA AND NORTHWEST ILLINOIS IS UNDER THE GUN FOR
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE 80 AND WEST OF
THE MISSISSIPPI RIVER BETWEEN 400 PM AND 900 PM AND NORTH OF
INTERSTATE 80 AND EAST OF THE MISSISSIPPI RIVER BETWEEN 700 PM AND
MIDNIGHT. FURTHER SOUTH THERE IS LESSER CHANCE OF SEVERE WEATHER.
WIND GUSTS UP TO 80 MPH...1 INCH DIAMETER HAIL...AND ISOLATED
TORNADOES ARE POSSIBLE.

IF YOU LIVE IN EASTERN IOWA AND NORTHWEST ILLINOIS BE PREPARED FOR
FUTURE SEVERE WEATHER WATCHES LATE THIS AFTERNOON AND TONIGHT.

OVERNIGHT...THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN WITH AN
IMPROVING TREND EXPECTED ON TUESDAY.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF EASTERN IOWA
AND NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT.

HELGESON

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:16 AM CDTSevere Thunderstorm WarningDVNBuchanan64 min
Aug 24, 11:12 AM CDTSevere Thunderstorm WarningDVNDubuque48 min
Aug 24, 11:39 AM CDTSevere Thunderstorm WarningDVNJackson46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.